Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 50, NWS St. Louis, MO

July 12, 2010Moniteau County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 12, 2010, 9:10 PM CDT for Moniteau County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2010, 9:10 PM CDT (02:10 UTC)
Expired
Jul 13, 2010, 3:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WGUS53 KLSX 130210
FFWLSX
MOC135-130800-
/O.NEW.KLSX.FF.W.0050.100713T0210Z-100713T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
910 PM CDT MON JUL 12 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL 300 AM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN 
  FELL NEAR HIGH POINT BETWEEN 7 PM AND 9 PM...AND ADDITIONAL SLOW
  MOVING STORMS ARE NOW BEGINNING TO FORM NEAR TIPTON.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CALIFORNIA...TIPTON...CLARKSBURG...HIGH POINT AND MCGIRK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3868 9285 3869 9284 3868 9242 3857 9246
      3855 9245 3843 9249 3842 9250 3843 9263
      3859 9283

$$

TRUETT
1 follow-up statement
026 
WGUS73 KLSX 130757
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 AM CDT TUE JUL 13 2010

MOC135-130812-
/O.EXP.KLSX.FF.W.0050.000000T0000Z-100713T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONITEAU MO-
257 AM CDT TUE JUL 13 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MONITEAU COUNTY
WILL BE ALLOWED TO EXPIRE AT 300 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3868 9285 3869 9284 3868 9242 3857 9246
      3855 9245 3843 9249 3842 9250 3843 9263
      3859 9283

$$

GKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:36 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 12, 6:36 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT MON JUL 12 2010

.DISCUSSION...
/244 PM CDT MON JUL 12 2010/

FORECAST FOCUS THIS EVENING IS COVERAGE/INTENSITY OF CONVECTION.

LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY BOUNDARY DRAPED
FROM WEST CENTRAL MISSOURI TO JUST SOUTH OF THE ST. LOUIS METRO
AREA INTO SOUTH CENTRAL ILLINOIS. AGITATED CU FIELD ON VISIBLE
SUGGESTS CONVECTIVE INITIATION WILL BE SOON. EXPECT A RAPID
INCREASE IN COVERAGE AND INTENSITY INTO THE EVENING HOURS AS
REGION EXPERIENCES SYNOPTIC LIFT FROM 500MB SHORTWAVE. GREATEST
THREAT OF SEVERE WEATHER WILL BE ALONG AND SOUTH OF THE FRONTAL
BOUNDARY...ROUGHLY ALONG AND SOUTH OF INTERSTATE 70. NOW APPEARS
WE COULD SEE MIXED MODES OF CONVECTION INITIALLY...WITH EVEN
SUPERCELLS...TRANSITIONING TO MORE OF AN MCS LATER THIS EVENING.

SHORTWAVE SLOWLY MOVES EAST OF THE AREA TOMORROW WITH ANOTHER WEAK
FRONTAL BOUNDARY SNEAKING INTO OUR EASTERN HALF OF THE CWA DURING
THE AFTERNOON. COULD BE ENOUGH LOW LEVEL MOISTURE AND INSTABILITY
TO SPARK SOME ISOLATED/SCATTERED THUNDERSTORMS ALONG AND EAST OF
THE MISSISSIPPI RIVER.

OTHERWISE...THE HEAT WILL BE ON FOR WEDNESDAY AND THURSDAY AS 850
MB TEMPERATURES WARM AND SURFACE WINDS SWING AROUND TO THE SOUTH
AND SOUTHWEST. WILL LIKELY SEE MID TO UPPER 90S IN ST. LOUIS METRO
WEDNESDAY AND THURSDAY.

NEXT COLD FRONT WILL APPROACH THE REGION FROM THE NORTH ON
THURSDAY WITH A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN
COUNTIES. MODEL GUIDANCE CONTINUES ACTIVE WEATHER PATTERN THROUGH
THE EXTENDED WITH A SERIES OF SHORTWAVES BRUSHING AT LEAST OUR
NORTHERN AND EASTERN COUNTIES AS WE REMAIN IN NORTHWEST FLOW
ALOFT. WILL LIKELY SEE DRAMATIC TEMPERATURE GRADIENTS THROUGH THE
EXTENDED. TRIED TO DEPICT HOTTEST TEMPERATURES SOUTHWEST WHERE
MORE OF A RIDGE INFLUENCE WILL RESIDE...TO COOLER TEMPERATURES
NORTHEAST WHERE CLOUDS AND PRECIPITATION MAY OCCUR. NOT CONFIDENT
ENOUGH TO PLACE MENTIONABLE POPS IN THE FORECAST AT THIS POINT AS
IT WILL ONLY TAKE A SLIGHT NORTHERN SHIFT OF THE FRONT AND A
STRONGER UPPER LEVEL RIDGE TO SEND THE ACTIVE STORM TRACK NORTH
AND EAST OF OUR CWA...WHICH IS MORE TYPICAL FOR THE MIDDLE OF JULY.

CVKING

&&

.AVIATION...
/615 PM CDT MON JUL 12 2010/

SCT SHRA/TSRA HAVE DVLPD ACROSS CENTRAL AND SRN MO LATE THIS AFTN
INVOF QUASISTATIONARY FNT DRAPED ACROSS CENTRAL KS/MO. CANNOT RULE
OUT ADDITIONAL DVLPMT FARTHER NORTH HOWEVER CONFIDENCE IS TOO LOW
ATTM TO INCLUDE IN KCOU/KUIN TAFS. COMBINATION OF RADIATIONAL
COOLING...LGT/VAR WINDS...AND ABUNDANT LOW LVL MOISTURE SHOULD
LEAD TO A PD OF MVFR FOG OVERNIGHT.

SPECIFICS FOR KSTL...SCT SHRA/TSRA HAVE DVLPD ACROSS CENTRAL AND
SRN MO LATE THIS AFTN INVOF QUASISTATIONARY FNT DRAPED ALONG
INTERSTATE 70. SEVERAL WEAKENING CELLS WERE MOVING TOWARDS
KSTL/KSUS AT ISSUANCE. VCTS LOOKS SUFFICIENT THROUGH 02Z GIVEN
SPARSE COVERAGE BUT WILL CONTINUE TO MONITOR RADAR TRENDS AND
ISSUE AMENDMENTS AS NEEDED. ADDITIONAL CONVECTIVE DVLPMT IS
POSSIBLE BETWEEN 06-12Z AT KSTL/KSUS. VFR CONDITIONS ARE EXPECTED
AFTER 12Z.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 12, 3:30 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON JUL 12 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY. SOME OF THEM COULD BE SEVERE AND BE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL AND TORNADOES.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON TUESDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS THURSDAY.

HEAT INDEX VALUES WILL LIKELY CLIMB ABOVE 100 DEGREES OVER PARTS
OF THE AREA WEDNESDAY THROUGH SUNDAY. DANGEROUS HEAT INDEX VALUES
OF 105 DEGREES OR MORE WILL BE POSSIBLE WEDNESDAY AND THURSDAY IN
THE ST. LOUIS METROPOLITAN AREA.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jul 12, 7:32 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 SSE HERMANN           38.66N  91.41W
07/12/2010  E0.25 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Jul 12, 7:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             HERMANN                 38.70N  91.44W
07/12/2010  E0.25 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Jul 12, 7:40 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             1 NNE HERMANN           38.70N  91.44W
07/12/2010  E0.25 INCH       GASCONADE          MO   PUBLIC

&&

KANOFSKY
Local storm report, Jul 12, 8:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     FREDERICKTOWN           37.56N  90.30W
07/12/2010  E55 MPH          MADISON            MO   STORM CHASER

            GUSTING WIND FROM 45 TO 55 MPH

&&

DYE
Special weather statement, Jul 12, 8:14 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT MON JUL 12 2010

MOZ060-130145-
WARREN MO-
814 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR WARREN COUNTY UNTIL 845 PM CDT...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF JONESBURG...OR 8 MILES NORTHEAST
OF HERMANN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WARRENTON...
  TRUESDALE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Special weather statement, Jul 12, 8:29 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
829 PM CDT MON JUL 12 2010

MOZ062-130200-
FRANKLIN MO-
829 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 900 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY SUMMIT...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRAY SUMMIT...
  PACIFIC...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren30 min
Jul 12, 8:50 PM CDTFlash Flood WarningLSXMadison5 hr
Jul 12, 9:48 PM CDTFlash Flood WarningLSXSaint Charles5 hr
Jul 12, 10:18 PM CDTFlash Flood WarningLSXCallaway5 hr
Jul 13, 12:04 AM CDTFlash Flood WarningLSXAudrain, Monroe, Ralls6 hr
Jul 13, 6:11 AM CDTRiver Flood WarningLSXSaint Charles7 hr
Jul 13, 2:35 PM CDTHeat AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more52 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.